A healthy smile is imperative, but an appealing smile that is clean, bright, and white can affect your appearance and self-esteem in positive ways. While surprising to hear, your smile is the first thing people notice about you, so ensuring it is beautiful is smart. You can brush and floss your teeth while avoiding stain-causing foods, drinks, and habits to reduce the risk of discoloration, but you may need to take medications that are known to stain the teeth over time. Here are a few common medications with side effects that include tooth staining.
If you have ever had an ear, sinus, or kidney infection, you probably were prescribed antibiotics. While effective and imperative for healing the infection, some antibiotics contain ingredients that can discolor your teeth.
Tetracycline is a common antibiotic used to treat a variety of infections. The main ingredient calcifies the teeth, leading to discoloration that is difficult to remove.
Tooth staining from this antibiotic is most common in children because their teeth have not completely developed. However, it is also common in unborn babies. If you are pregnant, avoid taking this antibiotic during the early stages of your baby's development.
High blood pressure is dangerous. It can lead to heart failure and stroke, so taking your anti-hypertension medications is important. Unfortunately, these medications are also known to cause dry mouth.
Dry mouth decreases the mouth's production of saliva, which decreases the mouth's ability to rid itself of food residue and bacteria. Without enough saliva, your mouth may be dry, but your teeth and gums will also be at risk of developing plaque, decay, and gum disease. In addition, if food and bacteria are left in the mouth, your tooth enamel will begin to erode, increasing the risk of stains.
Chemotherapy consists of the drugs used to treat patients with cancer. These drugs kill cancer cells, but they can also kill the cells inside your mouth and gums.
Side effects of chemotherapy are uncomfortable and often dangerous. In many instances, these side effects can affect your oral health in physical and cosmetic ways.
Most patients will struggle producing saliva, which leads to dry mouth, tooth decay, gum disease, and sores in the mouth. These sores can make eating, drinking, and swallowing painful.
Without saliva, the mouth may contain large amounts of food residue, acids, and bacteria, which erode enamel and cause tooth discoloration.
It is important to continue taking your medications as prescribed by your doctor, but notify your dentist about these medications to determine the best course of treatment to protect your smile's look and health. If you do experience staining, look into cosmetic dentist services for assistance.Share